Causes of Hair Loss: Medicines and Medical Treatments

Skip to the navigation

Topic Overview

Medicines and medical treatments can cause hair loss.

Medicines

Many medicines that can cause hair loss include:

  • Medicines used to treat cancer (chemotherapy).
  • Birth control pills.
    • Women who lose hair while taking birth control pills usually have an inherited tendency toward hair thinning. If hair thinning occurs, a woman can consult her doctor about switching to another birth control pill or another contraceptive method.
    • When a woman stops using oral contraceptives, her hair may begin shedding 2 or 3 months later. This may continue for 6 months and then it usually stops.
  • Blood thinners (anticoagulants), such as heparin or warfarin.
  • Arthritis medicines, such as indomethacin.
  • Seizures medicines, such as valproic acid and carbamazepine.
  • Gout medicines, such as allopurinol and colchicine.
  • Bipolar disorder medicines, such as lithium.
  • High doses of vitamin A.
  • Vaccinations, especially for hepatitis B.
  • Amphetamines , such as dextroamphetamine (for example, Dexedrine) or methamphetamine.
  • Beta-blockers such as propranolol (for example, Inderal) or metoprolol (for example, Lopresor).

If you think a medicine may be causing your scalp problem, contact your doctor to discuss your symptoms. Your doctor may adjust your dosage or change or discontinue your medicine.

Medical treatments

Medical treatments that can cause hair loss include:

  • High-dose X-rays used to kill cancer cells and shrink tumours (radiation therapy).
  • Major surgery. Increased hair shedding often occurs within 1 to 3 months after surgery. The condition generally reverses itself within a few months.

Related Information

Credits

ByHealthwise Staff
Primary Medical ReviewerAdam Husney, MD - Family Medicine
Brian D. O'Brien, MD - Internal Medicine
Specialist Medical ReviewerE. Gregory Thompson, MD - Internal Medicine

Current as ofFebruary 20, 2015